Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Feet gets warm or cold and swollen. Taking Gabapentin. Taking Warfarin atrial fibrillation. Both medication together have side effect?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I will be 83 years old in 6 weeks. I have been diagnosed with atrial
fibrillation. I am taking 3mg or 4mg Warfarin once daily as advised,
plus 125mcg Digoxin (one daily),300mg caps Diltiazem (one daily) 40mg
Furosemide (one daily). For a neurological condition (Peripheral
neuropathy) I am taking 300mg Gabapentin capsules (three daily). My
blood pressure readings and cholesterol levels are considered good for
my age,and I am free of chest pain. Blood circulation to my feet have
revealed no particular problem. On advice
I wear compression stockings and elevate my legs when sitting.

My question is two fold. My feet either get hot and inflamed or as
cold as ice. When hot they go blood red and burn and are quite
swollen. (a ) how much of that can be contributed to the neurological
disorder or to the vascular problem. Can taking taking the Gabapentin
interfere with any of the heart medications. Could I take an extra
dose of Furosemide to reduce the swelling caused presumably by water
retention though my urine stream seems quite strong? The effect of
the Furosemide only lasts for a few hours,but I can go right through
the night without feeling the need to urinate. J.H XXXXXXX
Posted Thu, 20 Jun 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Hi and thanks for the query,

The intermittent changes you are experiencing at the level of your lower limbs are very compatible with the peripheral neuropathy and gabapentin is grossly adapted in such circumstances. The association with swelling and growing red might need a keener attention. Something needs to be clarified, do you experience any tenderness during these periods or just pain?
Excessive accumulation of fluid on its own could explain this. the particular timing of the day when this occurs is important. If it is mostly in the morning, it should associated to accumulation of fluid in the lower limbs.Venous incompetency (defective valves in the veins) or heart failure are generally associated with lower limb swelling. This might need a more critical reevaluation by your physician.

Treatment usually involved raising the lower limbs above head level as you are already doing, some specific venous stockings or venotonics (drugs that cause venous contraction).

It is true that furosemide is a diuretic and should reduce blood pressure or fluid volume through excessive urination. It is worth noting that furosemide has other intrinsic characteristics on the blood vessels too. Increasing furosemide levels shall require monitoring because of the potential side effects it has especially on electrolyte balance.

An evaluation by your physician for the integrity and balance of blood pressure, cardiac (heart function to exclude hypertension) are relevant preliminaries before modifying the furosemide dosage. Poorly controlled heart function on its own could explain swelling of the lower limbs.

I would strongly suggest you book an appointment and get a proper reevaluation by your internist.
Do not hesitate asking any further questions if need be. I shall be honored making suggestions.

Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Feet gets warm or cold and swollen. Taking Gabapentin. Taking Warfarin atrial fibrillation. Both medication together have side effect? 1 hour later
Thank you for your answer.An appointment with a cardiologist is scheduled for the end of this month. i have yet to see a neurologist. My calves always feel tight when rising in the morning. Why is this? My knees often feel hot and burning like my feet. is this part of the neurological disorder? i do not experience pain in the feet, just tenderness. How long should one stay on the Gapabentin and what is the highest dosage recommended?
Answered by Dr. Luchuo Engelbert Bain 56 minutes later
Hi and thanks for the response,

Morning tightness and hot feet, mainly in the morning could suggest a cardiac origin, certainly due to fluid accumulation/congestion at the lower limbs. Morning stiffness also, which ameliorates as the day goes by, especially when the knees and other smaller joints like the wrist and finger joints are implicated could suggest a rheumatologic disease. This however deserves a careful evaluation.

With a past history of peripheral neuropathy, and swelling symptoms, interplay of these two clinical scenarios on the burning sensation you observe could make it difficult to elucidate whether the dosage of Gabapentin you are taking is sufficient or not. I strongly suggest you continue with your same dose of Gabapentin prescribed by your physician, till you get to your appointments for a proper review. Changing the doses of these drugs should be determined by your physician to judge clinical success.

For now, I strongly recommend you continue with your same drugs, life style modifications (low salt diet, some exercise, vegetable XXXXXXX diet and fruits), elevate your legs when you sleep and continue with the same doses of drugs till you get to XXXXXXX your doctors.

Thanks and hope this helps as I wish you the best in your health. I shall be honored answering further questions if need be.

best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor